Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 105, NWS Midland/Odessa, TX

May 15, 2015Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2015, 8:40 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2015, 8:40 PM MDT (02:40 UTC)
Expired
May 15, 2015, 9:45 PM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:24 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 15, 5:24 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Fri May 15 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Variable and gusty winds will come around to the south and southeast
over the next few hours and will be elevated and gusty for all sites
except CNM and PEQ.  Showers and thunderstorms are expected to
develop and move across the area this evening into tonight starting
across southeast New Mexico.  Timing of the storms reaching the
Permian Basin is uncertain so left out of tempo group for now.  Low
ceilings will be possible for MAF for a few hours before 14z.  Winds
will become elevated and gusty out of the southwest to west late
Saturday morning, especially for CNM and HOB.

&&

.PREV DISCUSSION... /ISSUED 141 PM CDT Fri May 15 2015/

DISCUSSION...

Another shortwave trough will eject northeastward over the region
tonight with thunderstorms again expected to form over the forecast
area. The dryline will continue to move eastward this afternoon,
but will not be sharp enough to provide much of a low level focus.
Therefore, only isolated thunderstorms are expected over the
eastern Permian Basin, higher terrain of southwest Texas or
southeast New Mexico this afternoon, also partially due to very
little mid level support.  Despite only isolated thunderstorms
expected this afternoon, some could be severe due to steep mid
level lapse rates of 7-8 C/km over the western half of the area
and 40kt of shear.  These storms will be apt to produce strong
winds due to a somewhat dry subcloud layer.  Along and east of the
dryline, SBCAPE near 1000 J/kg and favorable shear could result in
a severe storm or two, with the main threats being hail and brief
heavy rainfall.

Tonight, the dryline will retreat westward in response to height
falls ahead of a large upper low translating eastward over the
southwestern ConUS.  A Pacific cold front will spread eastward at
the base of the ua trough and will collide with the retreating
dryline tonight.  Low level convergence looks to increase
sufficiently to tap into the unstable airmass behind the
retreating dryline with scattered thunderstorms expected to
develop.  Since lapse rates will remain 7-7.5 C/km and shear will
increase to 40-50kt, expect severe storms to develop with strong
winds, large hail and locally heavy rainfall.  A line of storms
could form over northern portions of the area as lift increases
more late tonight and a h85 jet strengthening to 40-50kt provides
inflow.  Heavy rainfall will be possible, however the movement of
the line of storms may be too rapid for widespread heavy rainfall.
Will make a mention in the Hazardous Weather Outlook for the
potential of severe storms and localized flash flooding, especially
over the northern CWA.

The base of the upper low will swing by over New Mexico Saturday
and push the dryline to the eastern fringe of the forecast area,
with a slight chance of storms there during the afternoon.  Strong
mid level winds at the base of the upper low will rake the Guadalupe
Mountains and southeast New Mexico Plains.  Therefore, will
replace the High Wind Watch in the Guadalupes with a High Wind
Warning, and issue a Wind Advisory for the southeast New Mexico
Plains. Locations from Culberson county, to the Upper Trans Pecos
and northwest Permian Basin may needed to be added to the Advisory,
although winds look a little too anemic in the current data.  The
upper low will move away from the region Sunday, but rain chances
will return early next week as another large cutoff low drops
southeastward along the west coast and heads east.  Therefore,
will retain the rather hefty PoPs that are currently in the
forecast for Monday through Tuesday night.  With few exceptions,
temperatures throughout the 7 day forecast will be near to above
normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 9 AM to 9 PM MDT Saturday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

     WIND ADVISORY from 10 AM to 7 PM MDT Saturday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

TX...HIGH WIND WARNING from 9 AM to 9 PM MDT Saturday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 15, 12:53 PM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI MAY 15 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT FRI MAY 15 2015 /1253 PM MDT FRI MAY 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT
ACROSS MUCH OF THE AREA. A FEW COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL THE MAIN THREATS. HEAVY RAINFALL COULD RESULT IN
LOCALIZED FLASH FLOODING...PARTICULARLY ACROSS FAR SOUTHEAST NEW
MEXICO AS WELL AS NORTHERN PORTIONS OF THE PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE EASTERN
PERMIAN BASIN AGAIN SATURDAY AFTERNOON AND EVENING.

HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS LATE SATURDAY
MORNING INTO SATURDAY EVENING. A HIGH WIND WARNING IS IN EFFECT.

STRONG WINDS ARE ALSO EXPECTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS FROM LATE SATURDAY MORNING THROUGH EARLY SATURDAY EVENING.
A WIND ADVISORY IS IN EFFECT.

THE THREAT OF THUNDERSTORMS WILL SHIFT EAST AND SOUTH THROUGH THE
WEEKEND...BUT THE CHANCE OF THUNDERSTORMS RETURNS AREA-WIDE MONDAY
THROUGH TUESDAY NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 8:18 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CDT FRI MAY 15 2015

NMZ028-034-TXZ059-060-160300-
LOVING-WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
818 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EASTERN LOVING...NORTHWESTERN WINKLER...SOUTH CENTRAL LEA
AND SOUTHEASTERN EDDY COUNTIES UNTIL 900 PM MDT/1000 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTH OF SLASH RANCH
AT 818 PM MDT/918 PM CDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3249 10348 3215 10317 3171 10358 3213 10383
TIME...MOT...LOC 0218Z 222DEG 33KT 3192 10363

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:18 PM MDTSpecial Weather StatementMAFLoving42 min
May 15, 8:56 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines64 min
May 15, 10:12 PM MDTSpecial Weather StatementMAFAndrews48 min
May 15, 10:16 PM MDTSpecial Weather StatementMAFWard44 min
May 15, 10:26 PM MDTAreal Flood AdvisoryMAFGaines3 hr
May 16, 3:10 PM MDTSpecial Weather StatementMAFMitchell50 min
May 16, 4:09 PM MDTSpecial Weather StatementMAFMitchell36 min
May 15, 9:35 PM MDTSevere Thunderstorm WarningMAFLea55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.